Results from the largest comparative, randomised clinical trial of patients who are at risk for contrast-induced nephropathy (CIN) demonstrate that Visipaque (iodixanol), an iso-osmolar contrast medium, is associated with a significantly lower incidence of CIN in high-risk elderly patients, compared with low-osmolar iopromide, another commonly used contrast medium.
Results from the trial, which was conducted at the Shenyang General Hospital, China, were presented today at EuroPCR, the annual congress of the European Association of Percutaneous Cardiovascular Interventions, in Paris, France.
“We are very pleased to see the results of this independent study. The findings address an important issue for physicians who use iodinated contrast media. Contrast-induced nephropathy can be a complication of the use of iodinated contrast media, particularly in patients at risk, such as those with diabetes and/or renal impairment. The findings support the majority of statistically significant results seen in a number of other trials comparing Visipaque with a variety of iodinated contrast media” says Adrian Holden, Head of Medical & Professional Affairs, International, at GE Healthcare.
Iodinated contrast media are commonly used to provide enhanced radiographic images of soft tissues – primarily blood vessels and organs – during diagnostic and therapeutic imaging procedures. CIN, now sometimes referred to as contrast induced acute kidney injury (CI-AKI), is a term used to describe acute renal impairment that can occur after administration of contrast media. Although preventive measures can be taken to reduce the risk of CIN, a significant proportion of patients have non-modifiable risk factors such as older age, chronic kidney disease, diabetes, anemia, congestive heart failure, and hypertension.,, For patients undergoing coronary angiography, CIN has been shown to occur in as many as 50% of very high-risk individuals.
These data are from the largest randomized, controlled, open-label trial comparing the nephrotoxicity of iodinated contrast agents, in this case VISIPAQUE and iopromide, in renally impaired elderly patients undergoing percutaneous coronary intervention (PCI) for suspected coronary artery disease. Data from 1,656 patients (828 in each arm) were available for analysis. The primary endpoints were mean change from baseline in serum creatinine (SCr) on Day 3 after contrast medium (CM) administration, and incidence of CIN, defined as an increase in SCr of at least 0.5 mg/dL within the 3-day period.
The SCr increases from baseline to Day 3 were not statistically significant in the VISIPAQUE group, but were statistically significant (P<0.001) in the iopromide group. Similarly, the relative increase in SCr was significantly lower for VISIPAQUE (0.05±0.03 mg/dL, or 2.5%) than for iopromide (0.25±0.27 mg/dL, or 14.1%; P<0.001). Additionally, the incidence of CIN was approximately eight times lower with VISIPAQUE (3.2%) than with iopromide (26.3%; P<0.001). This was confirmed using the definition of an increase from baseline SCr of at least 25% (CIN incidence of 7.1% for VISIPAQUE, vs. 48.4% for iopromide; P<0.001) or an increase of ≥1.0 mg/dL (0.6% vs. 8.0%, respectively; P<0.001) The benefit of VISPAQUE was even more apparent among patients in higher risk sub-populations such as those with increasing renal impairment or those with diabetes mellitus.
In terms of risk reduction, the selection of CM emerged as potentially more important than the volume of CM administered, as the incidence of CIN was six to nine times lower with VISIPAQUE relative to iopromide, independent of CM volume (<140 mL vs. ≥140 mL). Moreover, there was no significant difference in CIN incidence between VISIPAQUE patients undergoing coronary angiography alone (requiring a relatively smaller volume of CM) and those undergoing angiography and PCI (requiring a larger volume).
Independent risk factors for development of CIN in the study population included baseline SCr greater than 1.47 mg/dL, age greater than 75 years, the presence of diabetes, and the use of iopromide.